Utah, 2008

Winter Storm and Heavy Snow in Utah, March 15 to 16, 2008

March 15 to 16, 2008 · NWS SLC · 4 events in 4 counties and zones

A large storm system brought heavy snow to portions of Utah. Most of the snow was restricted to the mountains, but part of the storm sat directly over northern Utah, bringing more than half a foot of new snow to portions of the Wasatch Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A large storm system brought heavy snow to portions of Utah. Most of the snow was restricted to the mountains, but part of the storm sat directly over northern Utah, bringing more than half a foot of new snow to portions of the Wasatch Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 14, 8:00 PM MST, 7 hours earlier.

Area forecast discussion, Mar 14, 8:00 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
900 PM MDT FRI MAR 14 2008

.SYNOPSIS...A COLD AND MOIST WESTERLY FLOW WILL REMAIN OVER THE
GREAT BASIN INTO SATURDAY. A COLD PACIFIC TROUGH WILL FORM OVER
CALIFORNIA SATURDAY...AND THEN MOVE EAST THROUGH THE GREAT BASIN
ON SUNDAY.

&&

.DISCUSSION...ZONAL FLOW EXTENDS ACROSS THE INTERIOR WEST THIS
EVENING...WITH SHORTWAVE TROUGH BEGINNING TO DIG SOUTH OFF THE
PACIFIC COAST NEAR 130W. THIS IS INDUCING VERY WEAK SHORTWAVE
RIDGING ACROSS NORTHERN UT AT THIS TIME. WIDELY SCATTERED SHOWERS
CONTINUE ACROSS THE REGION...AND WOULD EXPECT THESE TO CONTINUE
OVERNIGHT...AS A WEAK SHORTWAVE CROSSING THE NORTHERN SIERRA RANGE
APPROACHES THE AREA. THIS WAVE EXPECTED TO BRUSH NORTHERN UT
SATURDAY MORNING. OVERALL GOING CHANCE POPS IN FORECAST SEEM
ADEQUATE FOR THE OVERNIGHT PERIOD.

AFOREMENTIONED TROUGH OFF THE PACIFIC COAST FORECAST TO CONTINUE
DIGGING SOUTHWARD TONIGHT THROUGH SATURDAY...BEFORE PULLING EAST
ACROSS THE DESERT SOUTHWEST ON SUNDAY. FRONTOGENESIS ALONG
TIGHTENING BAROCLINIC ZONE ACROSS CENTRAL/SOUTHERN UT LIKELY TO
RESULT IN BANDED PRECIPITATION SATURDAY NIGHT...BEFORE
PRECIPITATION BECOMES MORE WIDESPREAD ALONG THIS DEFORMATION AXIS
SUNDAY ACROSS SOUTHERN UT. LATER SHIFTS MAY NEED TO CONSIDER
WINTER STORM WATCH FOR HIGHER TERRAIN OF CENTRAL/SOUTHERN UT
DURING THIS TIME FRAME...AS WELL AS SOME ADJACENT VALLEY LOCATIONS
ACROSS SOUTHWEST UT AND SOUTH CENTRAL UT.

&&

.AVIATION...SHOWERS OF SNOW OR RAIN/SNOW MIX WILL CONTINUE IN THE
VICINITY OF THE SLC TERMINAL THROUGH AROUND 04Z BEFORE DECREASING
FOR THE OVERNIGHT HOURS. THERE IS A 30 PERCENT CHANCE THAT THESE
SHOWERS COULD IMPACT THE TERMINAL...RESULTING IN BRIEF MVFR
CONDITIONS. OTHERWISE...EXPECT PREVAILING VFR CONDITIONS TONIGHT.
ANOTHER ROUND OF SNOW SHOWERS MAY IMPACT SLC AFTER 12Z WITH BRIEF
IFR/MVFR VISBY/CIGS POSSIBLE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 14, 5:50 AM MST, 21 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
650 AM MDT FRI MAR 14 2008

UTZ001>012-014-015-517-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
650 AM MDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN UTAH AND
SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF PRECIPITATION WILL EXIST MAINLY FROM THE SALT LAKE CITY
AREA SOUTHWARD TODAY. HEAVY SNOWS ARE POSSIBLE IN THE MOUNTAINS
THIS MORNING...WITH A SNOW ADVISORY IN EFFECT UNTIL NOON TODAY.
MOST VALLEY LOCATIONS WILL SEE RAIN OR A RAIN AND SNOW MIX THIS
MORNING. LITTLE ACCUMULATION IS ANTICIPATED IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD PACIFIC TROUGH WILL MOVE EAST ACROSS ARIZONA AND SOUTHERN
UTAH SUNDAY THROUGH MONDAY. AREAS OF PRECIPITATION...ESPECIALLY
OVER THE HIGHER ELEVATIONS...WILL DEVELOP SATURDAY NIGHT...AND
CONTINUE INTO EARLY MONDAY MORNING. SCATTERED SHOWERS WILL LINGER
THROUGH MONDAY AFTERNOON.

HIGH PRESSURE ALOFT WILL RETURN FOR TUESDAY THROUGH THURSDAY. DRY
AND MILD CONDITIONS WILL OCCUR DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-016-019>021-518-151300-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
650 AM MDT FRI MAR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD PACIFIC TROUGH WILL MOVE EAST ACROSS ARIZONA AND SOUTHERN
UTAH SUNDAY THROUGH MONDAY. AREAS OF PRECIPITATION...ESPECIALLY
OVER THE HIGHER ELEVATIONS...WILL DEVELOP SATURDAY NIGHT...AND
CONTINUE INTO MONDAY MORNING. SCATTERED SHOWERS WILL LINGER
THROUGH MONDAY AFTERNOON.

HIGH PRESSURE ALOFT WILL RETURN FOR TUESDAY THROUGH THURSDAY. DRY
CONDITIONS AND WARM TEMPERATURES WILL OCCUR DURING THE THE MIDDLE
OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME ACROSS SOUTHERN UTAH.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Wasatch Mountains South of I-80

When
March 15, 3:00 AM MST to March 16, 3:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta received 34 inches of new snow for the storm total, while Snowbird received 26 inches.

Heavy Snow, Salt Lake and Tooele Valleys

When
March 15, 12:00 PM MST to 10:30 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

Sandy and Midvale both received 7 inches of new snow in less than 12 hours.

Winter Storm, Southern Mountains

When
March 15, 4:00 PM MST to March 16, 4:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Mesonet

Multiple SNOTELs indicated approximately 20 inches of new snow in 24 hours, including sensors at Brian Head, Webster Flat, and Boulder Mountain.

Winter Storm, Central Mountains

When
March 15, 5:00 PM MST to March 16, 5:00 AM MST
Where
Central Mountains forecast zone
Reported by
Mesonet

Gooseberry SNOTEL indicated approximately 18 inches of new snow in about a 12 hour period.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89485, 89483, 112478, 112477.